August 2018, 11(4): 643-654. doi: 10.3934/dcdss.2018039

Closed-form solutions for the Lucas-Uzawa growth model with logarithmic utility preferences via the partial Hamiltonian approach

a. 

Department of Economics, Lahore School of Economics, Lahore, 53200, Pakistan

b. 

Department of Mathematics and Statistical Sciences, Lahore School of Economics, Lahore, 53200, Pakistan

* Corresponding author: Rehana Naz.

Received  November 2016 Revised  May 2017 Published  November 2017

In this paper, we present a dynamic picture of the two sector Lucas-Uzawa model with logarithmic utility preferences and homogeneous technology as was proposed by Bethmann [3] for a Robinson Crusoe economy. We use a newly developed partial Hamiltonian approach to derive a new set of closed-form solutions for the model with logarithmic utility preferences and homogeneous technology. Unlike the previous literature, our model yields three distinct closed-form solutions to the model. We establish the growth rates of all the variables which fully describe the dynamics of the model. Even though the first closed-form solution provides static growth rates and the other two provide dynamic growth rates, in the long run all the closed-form solutions approach the same static balanced growth path.

Citation: Azam Chaudhry, Rehana Naz. Closed-form solutions for the Lucas-Uzawa growth model with logarithmic utility preferences via the partial Hamiltonian approach. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 643-654. doi: 10.3934/dcdss.2018039
References:
[1]

K. J. Arrow, Applications of Control Theory to Economic Growth, in Veinott, A. F. , & Dantzig, G. B. (Eds. ) Mathematics of the decision sciences, Part 2, American Mathematical scociety 11,1968.

[2]

J. Benhabib and R. Perli, Uniqueness and indeterminacy: On the dynamics of endogenous growth, Journal of Economic Theory, 63 (1994), 113-142.

[3]

D. Bethmann, Solving macroeconomic models with homogeneous technology and logarithmic preferences, Australian Economic Papers, 52 (2013), 1-18.

[4]

R. Boucekkine and J. R. Ruiz-Tamarit, Special functions for the study of economic dynamics: The case of the Lucas-Uzawa model, Journal of Mathematical Economics, 44 (2008), 33-54. doi: 10.1016/j.jmateco.2007.05.001.

[5]

J. Caballé and M. S. Santos, On endogenous growth with physical and human capital, Journal of Political Economy, (1993), 1042-1067.

[6]

A. ChaudhryH. Tanveer and R. Naz, Unique and multiple equilibria in a macroeconomic model with environmental quality: An analysis of local stability, Economic Modelling, 63 (2017), 206-214.

[7]

C. Chilarescu, On the existence and uniqueness of solution to the Lucas-Uzawa model, Economic Modelling, 28 (2011), 109-117.

[8]

C. Chilarescu, An analytical solutions for a model of endogenous growth, Economic Modelling, 25 (2008), 1175-1182.

[9]

C. Chilarescu and C. Sipos, Solving macroeconomic models with homogenous technology and logarithmic preferences-A note, Economics Bulletin, 34 (2014), 541-550.

[10]

R. Lucas, On the mechanics of economic development, Journal of Monetary Economics, 22 (1988), 3-42.

[11]

O. L. Mangasarian, Sufficient conditions for the optimal control of nonlinear systems, SIAM Journal on Control, 4 (1966), 139-152. doi: 10.1137/0304013.

[12]

C. B. Mulligan and X. Sala-i-Martin, Transitional dynamics in two-sector models of endogenous growth, The Quaterly Journal of Economics, 108 (1993), 739-773.

[13]

R. NazF. M. Mahomed and A. Chaudhry, A Partial Hamiltonian Approach for Current Value Hamiltonian Systems, Communications in Nonlinear Science and Numerical Simulation, 19 (2014), 3600-3610. doi: 10.1016/j.cnsns.2014.03.023.

[14]

R. Naz, The applications of the partial Hamiltonian approach to mechanics and other areas, International Journal of Nonlinear Mechanics, 86 (2016), 1-6.

[15]

R. NazF. M. Mahomed and A. Chaudhry, A partial Lagrangian Method for Dynamical Systems, Nonlinear Dynamics, 84 (2016), 1783-1794. doi: 10.1007/s11071-016-2605-8.

[16]

R. NazA. Chaudhry and F. M. Mahomed, Closed-form solutions for the Lucas-Uzawa model of economic growth via the partial Hamiltonian approach, Communications in Nonlinear Science and Numerical Simulation, 30 (2016), 299-306. doi: 10.1016/j.cnsns.2015.06.033.

[17]

R. Naz and A. Chaudhry, Comparison of closed-form solutions for the Lucas-Uzawa model via the partial Hamiltonian approach and the classical approach, Mathematical Modelling and Analysis, 22 (2017), 464-483. doi: 10.3846/13926292.2017.1323035.

[18]

J. R. Ruiz-Tamarit, The closed-form solution for a family of four-dimension nonlinear MHDS, Journal of Economic Dynamics and Control, 32 (2008), 1000-1014. doi: 10.1016/j.jedc.2007.03.008.

[19]

H. Uzawa, Optimum technical change in an aggregative model of economic growth, International Economic Review, 6 (1965), 18-31.

[20]

D. Xie, Divergence in economic performance: Transitional dynamics with multiple equilibria, Journal of Economic Theory, 63 (1994), 97-112.

show all references

References:
[1]

K. J. Arrow, Applications of Control Theory to Economic Growth, in Veinott, A. F. , & Dantzig, G. B. (Eds. ) Mathematics of the decision sciences, Part 2, American Mathematical scociety 11,1968.

[2]

J. Benhabib and R. Perli, Uniqueness and indeterminacy: On the dynamics of endogenous growth, Journal of Economic Theory, 63 (1994), 113-142.

[3]

D. Bethmann, Solving macroeconomic models with homogeneous technology and logarithmic preferences, Australian Economic Papers, 52 (2013), 1-18.

[4]

R. Boucekkine and J. R. Ruiz-Tamarit, Special functions for the study of economic dynamics: The case of the Lucas-Uzawa model, Journal of Mathematical Economics, 44 (2008), 33-54. doi: 10.1016/j.jmateco.2007.05.001.

[5]

J. Caballé and M. S. Santos, On endogenous growth with physical and human capital, Journal of Political Economy, (1993), 1042-1067.

[6]

A. ChaudhryH. Tanveer and R. Naz, Unique and multiple equilibria in a macroeconomic model with environmental quality: An analysis of local stability, Economic Modelling, 63 (2017), 206-214.

[7]

C. Chilarescu, On the existence and uniqueness of solution to the Lucas-Uzawa model, Economic Modelling, 28 (2011), 109-117.

[8]

C. Chilarescu, An analytical solutions for a model of endogenous growth, Economic Modelling, 25 (2008), 1175-1182.

[9]

C. Chilarescu and C. Sipos, Solving macroeconomic models with homogenous technology and logarithmic preferences-A note, Economics Bulletin, 34 (2014), 541-550.

[10]

R. Lucas, On the mechanics of economic development, Journal of Monetary Economics, 22 (1988), 3-42.

[11]

O. L. Mangasarian, Sufficient conditions for the optimal control of nonlinear systems, SIAM Journal on Control, 4 (1966), 139-152. doi: 10.1137/0304013.

[12]

C. B. Mulligan and X. Sala-i-Martin, Transitional dynamics in two-sector models of endogenous growth, The Quaterly Journal of Economics, 108 (1993), 739-773.

[13]

R. NazF. M. Mahomed and A. Chaudhry, A Partial Hamiltonian Approach for Current Value Hamiltonian Systems, Communications in Nonlinear Science and Numerical Simulation, 19 (2014), 3600-3610. doi: 10.1016/j.cnsns.2014.03.023.

[14]

R. Naz, The applications of the partial Hamiltonian approach to mechanics and other areas, International Journal of Nonlinear Mechanics, 86 (2016), 1-6.

[15]

R. NazF. M. Mahomed and A. Chaudhry, A partial Lagrangian Method for Dynamical Systems, Nonlinear Dynamics, 84 (2016), 1783-1794. doi: 10.1007/s11071-016-2605-8.

[16]

R. NazA. Chaudhry and F. M. Mahomed, Closed-form solutions for the Lucas-Uzawa model of economic growth via the partial Hamiltonian approach, Communications in Nonlinear Science and Numerical Simulation, 30 (2016), 299-306. doi: 10.1016/j.cnsns.2015.06.033.

[17]

R. Naz and A. Chaudhry, Comparison of closed-form solutions for the Lucas-Uzawa model via the partial Hamiltonian approach and the classical approach, Mathematical Modelling and Analysis, 22 (2017), 464-483. doi: 10.3846/13926292.2017.1323035.

[18]

J. R. Ruiz-Tamarit, The closed-form solution for a family of four-dimension nonlinear MHDS, Journal of Economic Dynamics and Control, 32 (2008), 1000-1014. doi: 10.1016/j.jedc.2007.03.008.

[19]

H. Uzawa, Optimum technical change in an aggregative model of economic growth, International Economic Review, 6 (1965), 18-31.

[20]

D. Xie, Divergence in economic performance: Transitional dynamics with multiple equilibria, Journal of Economic Theory, 63 (1994), 97-112.

[1]

Rehana Naz, Fazal M. Mahomed. Characterization of partial Hamiltonian operators and related first integrals. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 723-734. doi: 10.3934/dcdss.2018045

[2]

Alexander J. Zaslavski. Good programs in the RSS model without concavity of a utility function. Journal of Industrial & Management Optimization, 2006, 2 (4) : 399-423. doi: 10.3934/jimo.2006.2.399

[3]

Claude Le Bris, Frédéric Legoll. Integrators for highly oscillatory Hamiltonian systems: An homogenization approach. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 347-373. doi: 10.3934/dcdsb.2010.13.347

[4]

Abed Bounemoura, Edouard Pennamen. Instability for a priori unstable Hamiltonian systems: A dynamical approach. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 753-793. doi: 10.3934/dcds.2012.32.753

[5]

Rongmei Cao, Jiangong You. The existence of integrable invariant manifolds of Hamiltonian partial differential equations. Discrete & Continuous Dynamical Systems - A, 2006, 16 (1) : 227-234. doi: 10.3934/dcds.2006.16.227

[6]

Jérôme Coville. Nonlocal refuge model with a partial control. Discrete & Continuous Dynamical Systems - A, 2015, 35 (4) : 1421-1446. doi: 10.3934/dcds.2015.35.1421

[7]

Jia Li. A malaria model with partial immunity in humans. Mathematical Biosciences & Engineering, 2008, 5 (4) : 789-801. doi: 10.3934/mbe.2008.5.789

[8]

Angelo Favini. A general approach to identification problems and applications to partial differential equations. Conference Publications, 2015, 2015 (special) : 428-435. doi: 10.3934/proc.2015.0428

[9]

Mitsuru Shibayama. Non-integrability criterion for homogeneous Hamiltonian systems via blowing-up technique of singularities. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3707-3719. doi: 10.3934/dcds.2015.35.3707

[10]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of Hamiltonian systems with homogeneous potentials of degrees $\pm 2$. An application of higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4589-4615. doi: 10.3934/dcds.2014.34.4589

[11]

Avner Friedman, Harsh Vardhan Jain. A partial differential equation model of metastasized prostatic cancer. Mathematical Biosciences & Engineering, 2013, 10 (3) : 591-608. doi: 10.3934/mbe.2013.10.591

[12]

Youshan Tao, Lihe Wang, Zhi-An Wang. Large-time behavior of a parabolic-parabolic chemotaxis model with logarithmic sensitivity in one dimension. Discrete & Continuous Dynamical Systems - B, 2013, 18 (3) : 821-845. doi: 10.3934/dcdsb.2013.18.821

[13]

Shuguang Shao, Shu Wang, Wen-Qing Xu. Global regularity for a model of Navier-Stokes equations with logarithmic sub-dissipation. Kinetic & Related Models, 2018, 11 (1) : 179-190. doi: 10.3934/krm.2018009

[14]

Katarzyna Grabowska. Lagrangian and Hamiltonian formalism in Field Theory: A simple model. Journal of Geometric Mechanics, 2010, 2 (4) : 375-395. doi: 10.3934/jgm.2010.2.375

[15]

T. Tachim Medjo. Averaging of an homogeneous two-phase flow model with oscillating external forces. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3665-3690. doi: 10.3934/dcds.2012.32.3665

[16]

Ciprian G. Gal, Maurizio Grasselli. Longtime behavior for a model of homogeneous incompressible two-phase flows. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 1-39. doi: 10.3934/dcds.2010.28.1

[17]

Danijela Damjanovic, Anatole Katok. Local rigidity of homogeneous parabolic actions: I. A model case. Journal of Modern Dynamics, 2011, 5 (2) : 203-235. doi: 10.3934/jmd.2011.5.203

[18]

Hongyan Zhang, Siyu Liu, Yue Zhang. Dynamics and spatiotemporal pattern formations of a homogeneous reaction-diffusion Thomas model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1149-1164. doi: 10.3934/dcdss.2017062

[19]

Calin Iulian Martin. A Hamiltonian approach for nonlinear rotational capillary-gravity water waves in stratified flows. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 387-404. doi: 10.3934/dcds.2017016

[20]

Jochen Merker. Generalizations of logarithmic Sobolev inequalities. Discrete & Continuous Dynamical Systems - S, 2008, 1 (2) : 329-338. doi: 10.3934/dcdss.2008.1.329

2016 Impact Factor: 0.781

Metrics

  • PDF downloads (23)
  • HTML views (222)
  • Cited by (0)

Other articles
by authors

[Back to Top]